Her Campus Logo Her Campus Logo
Wellness

Four Things I Wish I Knew Before I Stopped Taking Birth Control Pills

After four years of being on the combination birth control pill, I decided to call it quits. I had wanted to find a different birth control method for several months as I was experiencing many adverse side effects from taking the pill. I spent these months reading countless articles that clearly laid out potential side effects of stopping the pill. Although these articles were helpful, I wished that I could have heard from someone who had actually experienced these symptoms. There is a general lack of information surrounding birth control, as it is considered a taboo topic by many. The purpose of this article is to not only fight against this stigma, but help others in my shoes feel more prepared while making the decision to stop taking birth control. 

 

1. The Weight Loss

One of the most common side effects of taking the pill is weight gain. Over the course of the four years that I was taking the pill, I gained around twenty five pounds. This weight gain was not sudden and happened very gradually. Due to this, I had always chalked it up to puberty. I knew that many women typically gained weight once they stopped going through puberty, so I assumed that this was the case for me as well. Within a month after I stopped taking the pill, I started losing weight. I was shocked at how quickly my body changed. In addition to the weight loss, my breasts also went through an extreme change. I have gone down an entire cup size and now need to buy new bras in order to accommodate this change. Our society convinces us that weight loss is an inherently good thing, which I believe is extremely invalidating and harmful. I felt as if I should be ‘grateful’ that I had lost weight, and yet I struggled with my self image for several months after this change. I have learned to love my body all over again and have finally regained my self confidence. 

 

2. My Periods Became More Manageable, but Also More Unpredictable

    I know, this sounds a little contradictory. While taking the pill my period started on the same day, down to the same hour, every month.This was a huge benefit as I never had to experience the anxiety of starting my period suddenly while at work, class, or just in the grocery store. Although the predictability was nice, I had significantly more painful period symptoms. I was no stranger to cramps and felt terrible for three days of my period. My periods also always lasted an entire week. I dreaded when my period came around because I knew just how miserable I would be for that week. 

    Going off the pill completely changed everything. My periods now last an average of four days, and I experience insignificant cramping. I feel like I can actually accomplish things during my period. That being said, I now have no idea when my period will start. There is typically a two week range where my period may start, which is significantly more variable than a several hour window. I experience minor stress due to this unpredictability. However, the lack of severe period symptoms is completely worth it. 

 

3. The Acne

    I went through all of puberty with maybe a total of 20 pimples showing up. Now after some reflection, I realize that this was most likely due to taking the pill during this time. The pill is known to significantly reduce acne. I never particularly related these two things in my head because I had never experienced acne before going on the pill. This meant that I didn’t see any sort of change in my skin once I started taking the pill. I cannot say the same about my experience after I stopped taking it, however. I am now no stranger to facial breakouts. I have felt overwhelmed at times due to this change. It is difficult seeing myself with acne as I always prided myself on having clear skin. I am working on establishing a skin care routine that works for me, and I am now slowly seeing progress. 

 

4. The Mood Swings

    Birth control pills affect everyone differently. Some people experience severe mood swings while others find that the pill actually stabilizes their mood. Luckily, I belonged to the latter group. I didn’t experience any adverse side effects regarding my mental health while taking the pill. When I made the decision to stop the pill, I was prepared for the potential mood swings that I would experience. Stopping the pill causes a large hormone fluctuation in your body, which is the direct cause of such mood swings. I expected to only experience this for a short period of time until my body was able to successfully control hormone production. In actuality, I experienced mood swings for six months after discontinuing the pill. This side effect was manageable, but it certainly made navigating school-related stress difficult during this time. 

   

This article is not meant to encourage or discourage you from using the pill as a birth control method. I was extremely unprepared for the changes that I would go through in the months after I stopped taking the pill and simply want to help others understand what they might also experience. In the end, I am happy that I stopped taking the pill. It worked well for me for many years, but I decided that it was for the best if I found a different birth control method. 

I am currently a second year biology major with a concentration in pre-medical studies at the University of Maine. I am extremely passionate about women's health, as a plan to become an OB/GYN. In my free time I love to cook, paint, watch movies, and read.
Similar Reads👯‍♀️